[Acquired long QT syndrome]

Service de médecine interne CHUV, 1011 Lausanne.
Revue médicale suisse 08/2013; 9(395):1538-42.
Source: PubMed


The long QT syndrome may be acquired or genetically determined. The syndrome is characterized by a prolonged QT interval and is associated with an increased risk of cardiac arrhythmia such as a torsade de pointe and death. Electrolytes disorders such as hypomagnesemia and hypokaliemia and several drugs may increase the risk to develop a long QT syndrome. The epidemiology, the aetiology, the diagnostic approach as well as the management options of an acquired QT prolongation is discussed and reviewed herein.

Download full-text


Available from: Mathieu Pasquier, Oct 01, 2015
49 Reads
  • [Show abstract] [Hide abstract]
    ABSTRACT: Potentially lethal cardiac complications can occur in patients with acute organophosphate poisoning (OPP) and may be overlooked. Thirty-six patients with acute OPP were studied. Clinical features and the nature of compound involved were recorded. The QT interval was plotted against heart rate to determine the risk for Torsades de Pointes using the Fossa nomogram. Echocardiography was undertaken in 29 patients. Twenty-four-hour Holter monitoring was performed on day 1 in five patients. Thirteen died. Necropsy was performed and hearts were studied both grossly and microscopically. Gross examination of the heart in 13 cases revealed cardiac discoloration or blotchiness in 12, patchy pericarditis in six, auricular thrombus in six, right ventricular hypertrophy in four, and dilatation in three. On histopathology, all 13 cases had myocardial interstitial edema and vascular congestion, eight had patchy interstitial inflammation, two had patchy myocarditis, and six had a mural thrombus. Sinus tachycardia was the most common electrocardiographic abnormality. The others were corrected QT interval prolongation, ST-T changes, U waves, and ventricular premature contractions. Echocardiography in 29 patients showed minor abnormalities in 10. On Holter monitoring, episodic tachycardia and ST-T changes were observed in four, QT prolongation in three, and episodic bradycardia in two. Patchy myocardial involvement as a result of direct cardiac toxicity could be one of the factors responsible for serious cardiac complications. As myocardial involvement is patchy, it may not be manifest clinically or on echocardiography. Continuous cardiac monitoring should be undertaken to detect dynamic cardiac changes.
    Clinical Toxicology 04/2009; 47(3):230-5. DOI:10.1080/15563650902724813 · 3.67 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: To test the hypothesis that female prevalence is greater than expected among reported cases of torsades de pointes associated with cardiovascular drugs that prolong cardiac repolarization. A MEDLINE search of the English-language literature for the period of 1980 through 1992, using the terms torsade de pointes, polymorphic ventricular tachycardia, atypical ventricular tachycardia, proarrhythmia, and drug-induced ventricular tachycardia, supplemented by pertinent references (dating back to 1964) from the reviewed articles and by personal communications with researchers involved in this field. Ninety-three articles were identified describing at least one case of polymorphic ventricular tachycardia (with gender specified) associated with quinidine, procainamide hydrochloride, disopyramide, amiodarone, sotalol hydrochloride, bepridil hydrochloride, or prenylamine. A total of 332 patients were included in the analysis following application of prospectively defined criteria (eg, corrected QT [QTc] interval of 0.45 second or greater while receiving drug). Clinical and electrocardiographic descriptors were extracted for analysis. Expected female prevalence for torsades de pointes associated with quinidine, procainamide, disopyramide, and aminodarone was conservatively estimated from gender-specific data reported for antiarrhythmic drug prescriptions in 1986, as derived from the National Disease and Therapeutic Index, a large pharmaceutical database; expected female prevalence for torsades de pointes associated with sotalol, bepridil, and prenylamine was assumed to be 50% or less since these agents are prescribed for male-predominant cardiovascular conditions. Women made up 70% (95% confidence interval, 64% to 75%) of the 332 reported cases of cardiovascular-drug-related torsades de pointes, and a female prevalence exceeding 50% was observed in 20 (83%) of 24 studies having at least four included cases. When analyzed according to various descriptors, women still constituted the majority (range, 51% to 94% of torsades de pointes cases), irrespective of the presence or absence of underlying coronary artery or rheumatic heart disease, left ventricular dysfunction, type of underlying arrhythmia, hypokalemia, hypomagnesemia, bradycardia, concomitant digoxin treatment, or level of QTc at baseline or while receiving drug. When cases of torsades de pointes were analyzed by individual drug, observed female prevalence was always greater than expected, representing a statistically significant difference (P < .05) for all agents except procainamide. These findings strongly suggest that women are more prone than men to develop torsades de pointes during administration of cardiovascular drugs that prolong cardiac repolarization. The pathophysiological basis for, and therapeutic implications of, this gender disparity should be further investigated.
    JAMA The Journal of the American Medical Association 01/1994; 270(21):2590-7. DOI:10.1001/jama.270.21.2590 · 35.29 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: The goal of therapy for bradycardia or tachycardia is to rapidly identify and treat patients who are hemodynamically unstable or symptomatic due to the arrhythmia. Drugs or, when appropriate, pacing may be used to control unstable or symptomatic bradycardia. Cardioversion or drugs or both may be used to control unstable or symptomatic tachycardia. ACLS providers should closely monitor stable patients pending expert consultation and should be prepared to aggressively treat those with evidence of decompensation.
    Circulation 11/2010; 122(18 Suppl 3):S640-56. DOI:10.1161/CIRCULATIONAHA.110.970889 · 14.43 Impact Factor